Q: After two years of chemotherapy for acute lymphocytic leukemia, our 6-year-old daughter is now in remission. We’ve recently noticed she has difficulty focusing and staying on task. Otherwise, she is bright, happy and well-behaved. Her physician told us that chemotherapy involves neurotoxins that can cause focusing issues in children. He referred us to a neuropsychiatrist who administered a five-hour battery of tests, diagnosed ADD and prescribed an ADD drug. After reading you for years, I don't believe that an “illness” called ADD truly exists. But is chemotherapy-induced ADD a valid thing and if so, what do you recommend?
A: Indeed, chemotherapy-induced neurological problems are a verified reality. They include several that are also symptomatic of what has come to be known as ADD or ADHD.
The symptoms in question – known as “chemo-brain” – include lowered IQ as well as memory, attention span, focusing, and hand-eye coordination problems. In adults, this symptom cluster is associated with strokes, Alzheimer’s, and other neurological events and diseases. In that regard, I’ve never heard of a stroke or Alzheimer’s patient being prescribed an ADD drug.
In other words, I don’t understand how a psychiatrist would justify diagnosing ADD when your daughter’s symptoms are chemotherapy-induced. And then there’s the issue of giving a five-hour battery of tests to a six-year-old. Even my attention span would suffer. Furthermore, the Diagnostic and Statistical Manual lists not one test-based criteria for a diagnosis of ADD/ADHD (and sixteen of the eighteen symptoms are prefaced by the word “often,” whatever that means).
Mind you, I am differentiating a set of behaviors from a diagnosis. So, to be clear, “chemo-brain” and ADD are two different diagnostic entities (according to medical literature). I am unaware of something known as chemotherapy-induced ADD but there is such a thing as chemotherapy-induced distractibility, short attention span, and forgetfulness.
Because a child's brain is very "plastic," the symptoms of chemo-brain in a child are generally not permanent. The literature reports a healing process of indeterminate length that eventually corrects or at least significantly diminishes these late effects.
Psychiatric medications involve unpredictable side effects in children that need to be figured into this calculus. These drugs, because they act on the central nervous system, might interfere with your daughter’s healing process.
Sponsored Video Stories from LifeZette
Ethically, I can’t tell you not to follow a physician’s advice. Furthermore, you might have misunderstood something the psychiatrist told you. At the very least, you should go back to your daughter’s physician and discuss your concerns with him.
Nonetheless, I can ethically tell you what I’d have recommended had you sought my advice; to wit, I would have suggested that (a) you exhaust non-invasive therapies before using potentially risky medications and (b) you start by consulting with a pediatric occupational therapist. In my view, your daughter’s brain has suffered enough assault already.
(For more information, go to: https://www.cancer.org/treatment/children-and-cancer/when-your-child-has-cancer/late-effects-of-cancer-treatment.html)t they need (they only know what they want). I have yet, however, to meet someone my age who is not thankful for them today. Their restoration, along with the parenting point of view that they reflected, is badly needed by all concerned.
*About the Author: Rosemond has written nine best-selling parenting books and is one of America's busiest and most popular speakers, known for his sound advice, humor and easy, relaxed, engaging style. In the past few years, John has appeared on numerous national television programs including 20/20, Good Morning America, The View, Bill Maher's Politically Incorrect, Public Eye, The Today Show, CNN, and CBS Later Today.